Winter Weather, Berks
- When
- February 8, 12:00 PM EST to 10:00 PM EST
- Where
- Berks forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
An inverted surface trough (a reflection of a disturbance farther up in the atmosphere) that extended from a low pressure system that moved west to east through the Carolinas caused a light accumulating snow mainly during the afternoon and evening of the 8th in Eastern Pennsylvania. The heaviest snowfall did occur during the late afternoon and early evening commute and dropped temperatures at or…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An inverted surface trough (a reflection of a disturbance farther up in the atmosphere) that extended from a low pressure system that moved west to east through the Carolinas caused a light accumulating snow mainly during the afternoon and evening of the 8th in Eastern Pennsylvania. The heaviest snowfall did occur during the late afternoon and early evening commute and dropped temperatures at or below the freezing mark. This caused slippery travel on untreated roadways. Snowfall averaged 1 to 2 inches in the Philadelphia suburbs, Berks County and the Lehigh Valley, with lesser amounts elsewhere. The snow began during the early afternoon of the 8th and persisted through most of the evening. The snow was over by the early morning on the 9th.
Representative snowfall included 2.0 inches in East Nantmeal (Chester County), 1.9 inches in Kutztown (Berks County), 1.6 inches in Furlong (Bucks County) and Wayne (Delaware County), 1.5 inches in Quakertown (Bucks County), Glendon (Northampton County) and New Tripoli (Lehigh County), 1.2 inches in Alburtis (Berks County), 1.1 inches at the Lehigh Valley International Airport, 1.0 inch in Honey Brook (Chester County), Easton (Northampton County), Jim Thorpe (Carbon County) and Chester (Delaware County) and 0.3 inches at the Philadelphia International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 8, 11:03 AM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1103 AM EST WED FEB 8 2012 .SYNOPSIS... A WEAK LOW PRESSURE SYSTEM WILL SKIRT TO OUR SOUTH TODAY, POSSIBLY BRINGING PRECIPITATION TO THE AREA. HIGH PRESSURE WILL BUILD TO OUR SOUTH FOR THE END OF THE WEEK. A FRONTAL SYSTEM IS EXPECTED FRIDAY NIGHT INTO SATURDAY, BEFORE AN AREA OF LOW PRESSURE DEVELOPS ALONG THIS BOUNDARY AND MOVES NORTHWARD INTO THE CANADIAN MARITIMES THIS WEEKEND. ANOTHER WEAK FRONTAL BOUNDARY IS POSSIBLE SUNDAY AS THIS LOW SPINS ACROSS EASTERN CANADA, BEFORE HIGH PRESSURE RETURNS FOR THE EARLY PART OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE COLUMN REMAINS COLD AND DRY...AND RECENT AMDAR SOUNDINGS FROM KPHL SHOW THE COLUMN IS BELOW FREEZING EXCEPT FOR A WARM LAYER NEAR THE SURFACE. MOST PLACES OUTSIDE OF THE TERRAIN ARE NOW ABOVE FREEZING...WITH DEW POINTS IN THE 20S. THE LEADING EDGE OF THE PRECIPITATION IS MOVING INTO EAST CENTRAL PENNSYLVANIA...AND IT MORE OR LESS ON SCHEDULE. TO THIS POINT...THE STEADIEST SNOW HAS FOLLOWED A SURFACE TROUGH STRETCHING FROM TENNESSEE AND KENTUCKY INTO WEST CENTRAL PENNSYLVANIA. FURTHER EAST...WHERE SOUNDINGS SHOW THE COLUMN IS DRIER...THE PRECIPITATION ECHOES ARE MAINLY MID LEVEL CLOUDINESS. THE DUAL POL PRODUCTS THUS FAR HAVE BEEN CORRECTLY IDENTIFYING THE PRECIPITATION AT BEAM LEVEL AS FAIRLY DRY SNOW. THE QUESTION FOR THE MID TO LATE AFTERNOON IS WHETHER PRECIPITATION RATES WILL BE HIGH ENOUGH TO OVERCOME THE WARM LAYER NEAR THE SURFACE. THIS IS IMPORTANT...SINCE LESS PRECIPITATION RATES WILL NOT BE ABLE TO TAKE ADVANTAGE OF THE EVAPORATIVE COOLING POTENTIAL...AND POSSIBLY ALLOW THE COLUMN TO BECOME ISOTHERMAL. AN ISOTHERMAL COLUMN COULD OVERCOME THE GENERAL LACK OF EXPECTED BANDING TO ALLOW PRECIPITATION RATES TO BE HIGH ENOUGH FOR SNOW (AFTER AN INITIAL PRECIPITATION TYPE IN PHILADELPHIA AS RAIN). FOR NOW...THE WARM LAYER NEAR THE SURFACE MAY END UP WINNING OUT...AND LIMITING SNOWFALL TO COLDER SURFACES...AND LEAVING PAVED SURFACES TOO WARM FOR ACCUMULATION. TRENDS TO THE WEST WILL BE WATCHED...BUT RIGHT NOW IT DOES NOT APPEAR AS THOUGH A WINTER WEATHER ADVISORY WILL BE NEEDED FOR THE PHILADELPHIA METRO AREA. A SPECIAL WEATHER STATEMENT WILL BE ISSUED EARLY THIS AFTERNOON TO COVER THE POTENTIAL FOR SNOW DURING THE EVENING COMMUTE. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... THE MID LEVEL SHORT WAVE IS FORECAST TO PASS OFF THE MIDDLE ATLANTIC COAST THIS EVENING. THE LIGHT PRECIPITATION SHOULD CONTINUE IN OUR REGION UNTIL ABOUT 900 PM. BY THE TIME THAT IT ENDS, IT MAY VERY WELL CHANGE TO ALL SNOW EVEN AT THE COAST. BASED ON THE CURRENT PROJECTIONS, WE ARE ANTICIPATING AN INCH TO AN INCH AND A HALF OF SNOW FOR MUCH OF SOUTHEASTERN PENNSYLVANIA AND THE FAR NORTHERN DELMARVA REGION. MOST OF IT SHOULD ACCUMULATE MAINLY ON UNPAVED SURFACES. FOR THE REMAINDER OF OUR FORECAST AREA, LESS THAN AN INCH OF SNOW IS EXPECTED. LOW LEVEL MOISTURE AND CLOUDS MAY LINGER THROUGH MUCH OF THE NIGHT UNTIL A SECONDARY MID LEVEL IMPULSE FROM THE WEST PASSES OVERHEAD LATE TONIGHT RESULTING IN SOME CLEARING. TEMPERATURES ARE FORECAST TO DROP INTO THE 20S AND LOWER 30S IN OUR REGION LATE TONIGHT. && .LONG TERM /THURSDAY THROUGH TUESDAY/... HIGH PRESSURE IS EXPECTED TO BUILD TO OUR SOUTH THURSDAY INTO FRIDAY, WHICH SHOULD PROVIDE FAIRLY QUITE WEATHER. A WEST/SOUTHWEST FLOW ALOFT SHOULD KEEP THICKNESSES FAIRLY CONSTANT THURSDAY AND FRIDAY, PROVIDING ABOVE NORMAL TEMPERATURES. HOWEVER, A COLD FRONT IS EXPECTED FRIDAY NIGHT INTO SATURDAY, WHICH MAY INCREASE PRECIPITATION CHANCES ACROSS THE AREA. THE AIR WITH THIS BOUNDARY IS FORECAST TO BE QUITE COOL, SO THERE REMAINS THE POSSIBILITY OF SNOW ACROSS THE AREA. THERE IS NOT A TREMENDOUS AMOUNT OF MOISTURE CURRENTLY FORECAST BY THE MODELS, BUT IF THE ECMWF AND CANADIAN HOLD TRUE, WE COULD SEE A COUPLE OF INCHES OF SNOW FRIDAY NIGHT INTO EARLY SATURDAY FOR A PORTION OF THE AREA; THE GFS CURRENTLY DOES NOT HAVE AS MUCH SNOW FORECAST, BUT IT DOES INDICATE SOME. WE SHALL SEE HOW THE MODELS HOLD UP OVER THE NEXT FEW DAYS. ONCE THE FRONT MOVES OFFSHORE, A SURFACE LOW IS EXPECTED TO DEVELOP ALONG THE BOUNDARY AND MOVE NORTH INTO CANADA. AS THIS HAPPENS, ANOTHER WEAK FRONTAL BOUNDARY MAY AFFECT THE AREA ON SUNDAY. CURRENTLY THE FORECAST IS DRY AS THE PRECIPITATION IS EXPECTED TO REMAIN TO OUR NORTH. SATURDAY AND SUNDAY ARE BOTH CURRENTLY FORECAST TO BE SEVERAL DEGREES BELOW NORMAL. ON MONDAY, HIGH PRESSURE IS FORECAST TO MOVE ACROSS THE AREA, BEFORE MOVING OFFSHORE ON TUESDAY. DRY AND MOSTLY CLEAR/PARTLY CLOUDY CONDITIONS ARE FORECAST MONDAY INTO TUESDAY. TEMPERATURES SHOULD BE ON THE RISE AS THE HIGH BUILDS OVER THE AREA MONDAY, RETURNING CLOSE TO NORMAL, BEFORE RISING BACK ABOVE NORMAL TUESDAY AS THE HIGH BUILDS OFFSHORE AND A RETURN FLOW DEVELOPS. BEYOND THE FORECAST PERIOD, THE GFS AND ECMWF BOTH SHOW A STORM SYSTEM PASSING JUST TO OUR WEST ACROSS THE OHIO RIVER VALLEY AND INTO THE EASTERN GREAT LAKES. THE PROBLEM IS THE GFS IS ABOUT 12-18 HOURS FASTER THAN THE ECMWF. AGAIN, THIS IS PAST OUR FORECAST PERIOD, BUT HOPEFULLY THE MODELS WILL BECOME IN BETTER AGREEMENT IN THE COMING DAYS. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. FOR THIS MORNING, VFR CONDITIONS ARE EXPECTED WITH MAINLY CIRRUS OVERHEAD. THE WIND WILL BE 6 KNOTS OR LESS AND IT WILL FAVOR THE NORTH TO NORTHEAST, IF ANY DIRECTION AT ALL. AN UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE WEST THIS AFTERNOON AND IT SHOULD PASS OVERHEAD LATE IN THE DAY. VFR CONDITIONS ARE EXPECTED UNTIL ABOUT 1900Z TO 2000Z WHEN AN AREA OF LIGHT PRECIPITATION ASSOCIATED WITH THE DISTURBANCE SHOULD BEGIN TO MOVE INTO OUR REGION. WE ARE EXPECTING SOME LIGHT PRECIPITATION FROM ABOUT 2000Z UNTIL 0200Z WHICH WILL LIKELY REDUCE CEILING AND VISIBILITY VALUES. FOR NOW, WE WILL INDICATED BORDERLINE MVFR/IFR CONDITIONS AND WE WILL MAKE ADJUSTMENTS AS THE EVENT NEARS. IT LOOKS AS THOUGH THE PRECIPITATION TYPE WILL BE MAINLY SNOW AT KRDG AND KABE. FOR KPHL, KILG, KPNE AND KTTN, WE ARE EXPECTING LIGHT RAIN AT THE ONSET, WITH A MIX THEN A CHANGE TO SNOW AFTER DARK. FOR KMIV AND KACY, IT SHOULD BE MAINLY RAIN UNTIL AFTER DARK, THEN A MIX OF RAIN AND SNOW UNTIL THE PRECIPITATION ENDS AROUND 0200Z. EVEN AFTER THE PRECIPITATION ENDS, LOW CONDITIONS ARE ANTICIPATED TO LINGER THROUGH MUCH OF WEDNESDAY NIGHT. INITIALLY, THE PUSH OF DRY AIR SHOULD BE WEAK. HOWEVER, WE ARE EXPECTING SOME CLEARING BY DAYBREAK ON THURSDAY. .OUTLOOK... FAIR CONDITIONS ARE EXPECTED FOR THE MAJORITY OF THE LONG TERM PERIOD OF THE FORECAST. THERE IS A CHANCE FOR SNOW FRIDAY NIGHT INTO SATURDAY AS A COLD FRONT MOVES THROUGH THE AREA, WHICH WOULD REDUCE CIGS/VSBYS IF THIS WERE TO HAPPEN. OTHERWISE, VFR CONDITIONS ARE EXPECTED INTO EARLY NEXT WEEK. WINDS WILL LIKELY BE QUITE GUSTY BEHIND THIS FRONTAL BOUNDARY SATURDAY INTO SUNDAY, WITH GUSTS POSSIBLY REACHING AROUND 20-25 KT. && .MARINE... A DISTURBANCE IN THE UPPER ATMOSPHERE IS FORECAST TO APPROACH FROM THE WEST TODAY AND IT SHOULD PASS OFF THE COAST THIS EVENING. NEVERTHELESS, WIND SPEEDS AND GUSTS SHOULD REMAIN BELOW 20 KNOTS TODAY AND TONIGHT WITH WAVE HEIGHTS ON OUR OCEAN WATERS EXPECTED TO BE 3 FEET OR LESS. .OUTLOOK... CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA FOR THURSDAY AND FRIDAY AS HIGH PRESSURE BUILDS TO OUR SOUTH. HOWEVER, A COLD FRONT IS EXPECTED FRIDAY NIGHT INTO SATURDAY, AND WINDS WILL LIKELY INCREASE BEHIND THE FRONT TO SMALL CRAFT ADVISORY LEVELS FOR AT LEAST LATE SATURDAY THROUGH SUNDAY NIGHT. HIGH PRESSURE IS THEN EXPECTED FOR MONDAY INTO TUESDAY OF NEXT WEEK, WHICH SHOULD RETURN CONDITIONS BACK BELOW SMALL CRAFT ADVISORY LEVELS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...ROBERTSON NEAR TERM...IOVINO/HAYES SHORT TERM...IOVINO LONG TERM...ROBERTSON AVIATION...IOVINO/ROBERTSON MARINE...IOVINO/ROBERTSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 408 AM EST WED FEB 8 2012 NJZ001-PAZ054-055-090915- SUSSEX-CARBON-MONROE- 408 AM EST WED FEB 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ007>010-PAZ061-062-069-090915- WARREN-MORRIS-HUNTERDON-SOMERSET-LEHIGH-NORTHAMPTON-BUCKS- 408 AM EST WED FEB 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. LIGHT SNOW IS EXPECTED TO FALL BETWEEN ABOUT 300 PM AND 900 PM. ACCUMULATIONS ARE FORECAST TO BE AN INCH OR LESS. SLIPPERY SPOTS ARE POSSIBLE DURING THE EVENING COMMUTE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-MDZ008-PAZ060-067-068-070-090915- NEW CASTLE-CECIL-BERKS-CHESTER-MONTGOMERY-DELAWARE- 408 AM EST WED FEB 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. LIGHT SNOW IS EXPECTED TO FALL BETWEEN ABOUT 200 PM AND 800 PM. ACCUMULATIONS ARE FORECAST TO BE AN INCH TO AN INCH AND A HALF IN MUCH OF THE REGION. SLIPPERY SPOTS ARE POSSIBLE DURING THE EVENING COMMUTE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ012-NJZ012-013-015>019-PAZ071-090915- KENT MD-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-PHILADELPHIA- 408 AM EST WED FEB 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. LIGHT RAIN IS EXPECTED TO BUILD INTO OUR REGION FROM THE WEST BETWEEN ABOUT 300 PM AND 400 PM. THE RAIN IS FORECAST TO MIX WITH SNOW LATE THIS AFTERNOON BEFORE CHANGING TO ALL SNOW AFTER DARK. ACCUMULATIONS ARE FORECAST TO BE LESS THAN AN INCH, MAINLY ON UNPAVED SURFACES. HOWEVER, SLIPPERY SPOTS ARE POSSIBLE DURING THE LATE PART OF THE EVENING COMMUTE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002>004-MDZ015-019-020-NJZ014-020>027-090915- KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE- EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON- 408 AM EST WED FEB 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-090915- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 408 AM EST WED FEB 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364876, 364877, 364874, 364878, 364879, 364875.